Tennessee, 2019Flash Flood and Damaging Wind in Tennessee, April 18 to 19, 2019
April 18 to 19, 2019 · NWS MRX · 7 events in 5 counties and zones
A strong low pressure system moved northeast from the Lower Mississippi Valley across the southern tip of the Appalachian Mountains. A few strong thunderstorms developed ahead of the system cold front generating some wind damage.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved northeast from the Lower Mississippi Valley across the southern tip of the Appalachian Mountains. A few strong thunderstorms developed ahead of the system cold front generating some wind damage. The strong pressure gradient associated with the the storm system produced mountain wave wind acceleration in a few spots as well. Locally heavy rain produced some brief flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 18, 9:43 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Apr 18, 9:43 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1043 PM EDT Thu Apr 18 2019
.DISCUSSION...
A few minor updates to the forecast the evening. Temperatures have
been slower to drop due to the continued southern winds and
increasing cloud cover. Overnight lows in the low 60's for much
of the CWA while higher elevations on the Cumberland Plateau will
drop into the high 50's. The more northeastern portion of
Tennessee also has been a little drier from the ongoing
downsloping winds. Some minor adjustments to the overnight winds
as the high wind event looks to peak later on. Models have been
indicating a minor chance for severe storms tonight with modest
Theta-e and decent positive Omega values. Soundings have shown
high 0-6km shear with very little to no CAPE. This looks to be a
very marginal event for thunderstorms with the highest potential
south of I-40, with high straight line winds being the largest
threat. Soundings indicate perceptual water values increasing
overnight with rainfall amounts of up to an inch for the more
southern counties.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 59 64 42 58 / 90 70 60 50
Knoxville McGhee Tyson Airport, TN 62 65 43 53 / 80 80 60 70
Oak Ridge, TN 60 64 42 54 / 90 80 60 70
Tri Cities Airport, TN 59 67 44 51 / 80 80 60 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...High Wind Warning until noon EDT Friday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...None.
&&
PWHazardous weather outlook, Apr 18, 2:54 PM EST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
354 PM EDT Thu Apr 18 2019
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-192000-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
354 PM EDT Thu Apr 18 2019 /254 PM CDT Thu Apr 18 2019/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Strong to severe thunderstorms could impact the southern plateau
and southeast Tennessee tonight ahead of a cold front. The main
threat will be damaging straight-line winds in excess of 60 mph,
but an isolated tornado cannot be ruled out. Locally heavy
rainfall will accompany the showers and thunderstorms which could
lead to localized flooding of low lying or poor drainage areas.
Mountain wave enhancement of the winds is expected late today
through tonight, with very strong and gusty winds across some of
the higher elevations and foothills of the East Tennessee
mountains. A high wind warning has been issued for these areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Strong to severe thunderstorms could impact mainly northeast
Tennessee and Southwest Virginia Friday morning. The main threat
will be damaging straight-line winds in excess of 60 mph, but an
isolated tornado cannot be ruled out. Locally heavy rainfall will
accompany the showers and thunderstorms which could lead to
localized flooding of low lying or poor drainage areas.
Very windy conditions will continue over some of the higher
elevations of the east Tennessee Mountains and adjacent Foothills
Friday morning.
Cold air will move in Friday night through Saturday night. The
cold air will change the rain to snow across the highest elevations
of the Southern Appalachian Mountains. Some light snow
accumulations are possible, generally at or above 3000 feet.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Tonight into Friday.
AD/TD
Event by event
5 high wind, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Monroe
- When
- April 18, 11:35 PM EST
- Where
- Monroe County, 1.32 mi WNW of Ironsburg
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.240, -84.370
Approximately 15-20 trees, 18-25 inches in diameter, were either uprooted or snapped off about 20 feet above the ground in a location on top of a ridge.
High Wind, Sevier/Smoky Mountains
- When
- April 19, 1:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
The Clingmans Dome wind tower recorded a 57 mph wind gust.
High Wind, Sevier/Smoky Mountains
- When
- April 19, 1:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
The Clingmans Dome wind tower recorded a 57 mph wind gust.
High Wind, Knox
- When
- April 19, 1:45 AM EST
- Where
- Knox forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.993, -83.937 (the zone’s center; the record gives no point)
A rubber membrane on the roof of an apartment complex was ripped off. Unknown whether actual structural damage occurred.
High Wind, Sevier/Smoky Mountains
- When
- April 19, 7:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A wind gust of 81 mph was recorded three miles east southeast of Wears Valley at the Cove Mountain wind tower.
High Wind, Blount/Smoky Mountains
- When
- April 19, 7:00 AM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
Look Rock National Park Service mesonet site recorded a 57 mph wind gust.
Flash Flood, Sevier
- When
- April 19, 3:02 PM EST to 4:30 PM EST
- Where
- Sevier County, 2.5 mi WNW of Richardson Cove to 1 mi WNW of Laurel
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.834, -83.471
A branch of the Little Pigeon River was blocking access to Spence Mountain Loop, and was also flooding near the intersection of Maples Branch Road and Pittman Center Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 18, 20191 death · $23 million · EF2 · 153 events
- Damaging Wind and Strong Wind in Mississippi, April 18, 20191 death · $20,000 · 52 kt wind · 2 events
- Flood in Wisconsin, April 18 to 29, 20191 death · 1 injured · 1 event
- Hail and Lightning Strike in Illinois, April 18, 20191 death · 1.25 in hail · 3 events
- Rip Current in California, April 18, 20191 death · 1 event
- Strong Wind in Texas, April 18, 20191 death · 1 event
- Flash Flooding and Hail in Louisiana, April 18 to 19, 201910 injured · $5,000 · 50 kt wind · 9 events
- Damaging Winds in Alabama, April 18, 2019$111,000 · 52 kt wind · 14 events
- Flooding in North Dakota, April 18 to 22, 2019$150,000 · 3 events
- Flash Flood in Wisconsin, April 18, 2019$100,000 · 1 event
- Damaging Winds in Texas, April 18, 2019$47,000 · 54 kt wind · 8 events
- Damaging Winds in Mississippi, April 18, 2019$42,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809196, 809199, 809200, 809201, 809197, 809198, 814349.